Alert archive / Montana / High Wind Warnings in 2023

High Wind Warning 21, NWS Great Falls, MT

August 29, 20238 counties in Montana

NWS Great Falls, MT issued this high wind warning at Aug 29, 2023, 2:13 PM MDT for 8 counties in Montana. It took effect at Aug 30, 2023, 6:00 AM MDT. It was in force for 20 hr. 14 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 29, 2023, 2:13 PM MDT (20:13 UTC)
In effect from
Aug 30, 2023, 6:00 AM MDT
Expired
Aug 31, 2023, 2:09 AM MDT
In force
20 hr
Issued by
NWS Great Falls, MT

Counties Cascade County, MT, Fergus County, MT, Glacier County, MT, Judith Basin County, MT, Lewis and Clark County, MT, Pondera County, MT, Teton County, MT, Toole County, MT

The radar

The Great Falls radar (KTFX), 37 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 30, 8:21 AM MDTNON-TSTM WND GST 598 Se East Glacier Park, MTMesonet station DCRM8 Deep Creek RAWS.
Aug 30, 9:57 AM MDTNON-TSTM WND GST 452 Se Browning, MTMesonet station MTBWG Browning (MT DOT).
Aug 30, 10:11 AM MDTNON-TSTM WND GST 594 N Fairfield, MTVia Ambient Weather.
Aug 30, 11:00 AM MDTNON-TSTM WND GST 4515 Wnw Wolf Creek, MTMesonet station MTROG Rogers Pass (MT DOT).
Aug 30, 11:29 AM MDTNON-TSTM WND GST 4611 Wnw Augusta, MTMesonet station TR276 L-C Portable No. 1.
Aug 30, 11:56 AM MDTNON-TSTM WND GST 543 Sw Cut Bank, MTASOS station KCTB Cut Bank Airport.
Aug 30, 12:00 PM MDTNON-TSTM WND GST 474 Nw Coffee Creek, MTMesonet station MTM15 3.6 NW Coffee Creek (MT-MESO).
Aug 30, 12:30 PM MDTNON-TSTM WND GST 485 Wsw Great Falls, MTASOS station KGTF Great Falls Airport.
Aug 30, 12:30 PM MDTNON-TSTM WND GST 553 Sw Cut Bank, MTASOS station KCTB Cut Bank Airport.
Aug 30, 12:50 PM MDTHIGH SUST WINDS 393 Sw Cut Bank, MTAverage sustained wind speed of 39 mph from 1150 to 1250 local standard time.
Aug 30, 3:04 PM MDTNON-TSTM WND GST 515 Wsw Great Falls, MTASOS station KGTF Great Falls Airport.
Aug 30, 3:52 PM MDTNON-TSTM WND GST 537 Ese Hilger, MTMesonet station JPKM8 Judith Peak RAWS.
Aug 30, 5:21 PM MDTNON-TSTM WND GST 608 Se East Glacier Park, MTMesonet station DCRM8 Deep Creek RAWS.
Aug 30, 9:29 PM MDTNON-TSTM WND GST 5211 Wnw Augusta, MTMesonet station TR276 L-C Portable No. 1.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 8.2 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2023-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2023-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2626 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

680 
WWUS75 KTFX 292013
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
213 PM MDT Tue Aug 29 2023

MTZ302-303-308-300500-
/O.NEW.KTFX.HW.W.0021.230830T1200Z-230831T1800Z/
Northern High Plains-
Eastern Glacier, Western Toole, and Central Pondera-
Southern High Plains-
Including the cities of Browning, Heart Butte, Dupuyer, Cut Bank,
Ethridge, Santa Rita, Bynum, Choteau, and Pendroy
213 PM MDT Tue Aug 29 2023

...HIGH WIND WARNING IN EFFECT FROM 6 AM WEDNESDAY TO NOON MDT
THURSDAY...

* WHAT...Westerly winds 30 to 40 mph with gusts up to 60 mph.

* WHERE...Rocky Mountain Front and High Plains.

* WHEN...6 AM Wednesday to noon Thursday.

* IMPACTS...High winds may move loose debris and unsecured items.
  Travel could be difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

MTZ312-313-300500-
/O.NEW.KTFX.HW.W.0021.230830T1600Z-230831T1800Z/
Cascade County below 5000ft-Judith Basin County and Judith Gap-
Including the cities of Great Falls, Raynesford, Geyser, 
Stanford, Windham, Benchland, Hobson, and Moccasin
213 PM MDT Tue Aug 29 2023

...HIGH WIND WARNING IN EFFECT FROM 10 AM WEDNESDAY TO NOON MDT
THURSDAY...

* WHAT...Westerly winds 25 to 40 mph with gusts up to 60 mph.

* WHERE...Cascade and Judith Basin Counties below 5000 ft.

* WHEN...10 AM Wednesday through noon Thursday.

* IMPACTS...High winds may move loose debris and unsecured items.
  Travel could be difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.


&&

$$
4 follow-up statements
344 
WWUS75 KTFX 300412
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
1012 PM MDT Tue Aug 29 2023

MTZ302-303-308-301100-
/O.CON.KTFX.HW.W.0021.230830T1200Z-230831T1800Z/
Northern High Plains-Eastern Glacier, Western Toole, and Central
Pondera-Southern High Plains-
Including the following locations: Browning, Heart Butte,
Dupuyer, Cut Bank, Ethridge, Santa Rita, Bynum, Choteau, and
Pendroy
1012 PM MDT Tue Aug 29 2023

...HIGH WIND WARNING REMAINS IN EFFECT FROM 6 AM WEDNESDAY TO NOON 
MDT THURSDAY...

* WHAT...West winds 30 to 40 mph with gusts up to 60 mph expected.

* WHERE...Rocky Mountain Front and the High Plains

* WHEN...From 6 AM Wednesday to Noon MDT Thursday.

* IMPACTS...High winds may move loose debris and unsecured items. 
  Travel could be difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

MTZ312-313-301100-
/O.CON.KTFX.HW.W.0021.230830T1600Z-230831T1800Z/
Cascade County below 5000ft-Judith Basin County and Judith Gap-
Including the following locations: Great Falls, Raynesford,
Geyser, Stanford, Windham, Benchland, Hobson, and Moccasin
1012 PM MDT Tue Aug 29 2023

...HIGH WIND WARNING REMAINS IN EFFECT FROM 10 AM WEDNESDAY TO NOON 
MDT THURSDAY...

* WHAT...West winds 25 to 40 mph with gusts up to 60 mph expected.

* WHERE...Cascade County below 5000ft and Judith Basin County and 
  Judith Gap.

* WHEN...From 10 AM Wednesday to Noon MDT Thursday.

* IMPACTS...High winds may move loose debris and unsecured items. 
  Travel could be difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

Fogleman
317 
WWUS75 KTFX 301849
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
1249 PM MDT Wed Aug 30 2023

MTZ302-303-308-311200-
/O.CON.KTFX.HW.W.0021.000000T0000Z-230831T1800Z/
Northern High Plains-Eastern Glacier, Western Toole, and Central
Pondera-Southern High Plains-
Including the following locations: Browning, Heart Butte,
Dupuyer, Cut Bank, Ethridge, Santa Rita, Bynum, Choteau, and
Pendroy
1249 PM MDT Wed Aug 30 2023

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON MDT THURSDAY...

* WHAT...West winds 30 to 40 mph, with gusts up to 60 mph.

* WHERE...Eastern Glacier, Western Toole, and Central Pondera 
  Counties, and the Northern and Southern High Plains adjacent to 
  the Rocky Mountain Front.

* WHEN...Until Noon MDT Thursday.

* IMPACTS...High winds may move loose debris and unsecured items. 
  Travel could be difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

MTZ312-313-311200-
/O.CON.KTFX.HW.W.0021.000000T0000Z-230831T1800Z/
Cascade County below 5000ft-Judith Basin County and Judith Gap-
Including the following locations: Great Falls, Raynesford,
Geyser, Stanford, Windham, Benchland, Hobson, and Moccasin
1249 PM MDT Wed Aug 30 2023

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON MDT THURSDAY...

* WHAT...West winds 25 to 35 mph, with gusts up to 60 mph.

* WHERE...Cascade County below 5000ft and Judith Basin County and 
  Judith Gap.

* WHEN...Until Noon MDT Thursday.

* IMPACTS...High winds may move loose debris and unsecured items. 
  Travel could be difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

Moldan
565 
WWUS75 KTFX 310325
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
925 PM MDT Wed Aug 30 2023

MTZ302-303-308-311800-
/O.CON.KTFX.HW.W.0021.000000T0000Z-230831T1800Z/
Northern High Plains-Eastern Glacier, Western Toole, and Central
Pondera-Southern High Plains-
Including the following locations: Browning, Heart Butte,
Dupuyer, Cut Bank, Ethridge, Santa Rita, Bynum, Choteau, and
Pendroy
925 PM MDT Wed Aug 30 2023

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON MDT THURSDAY...

* WHAT...West winds 25 to 35 mph, mostly with gusts up to 50 mph. 
  However, a few gusts may reach 60 mph at times.

* WHERE...Eastern Glacier, Western Toole, and Central Pondera, 
  Northern High Plains, and Southern High Plains.

* WHEN...Until Noon MDT Thursday.

* IMPACTS...High winds may move loose debris and unsecured items. 
  Travel could be difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

MTZ312-313-311800-
/O.CON.KTFX.HW.W.0021.000000T0000Z-230831T1800Z/
Cascade County below 5000ft-Judith Basin County and Judith Gap-
Including the following locations: Great Falls, Raynesford,
Geyser, Stanford, Windham, Benchland, Hobson, and Moccasin
925 PM MDT Wed Aug 30 2023

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON MDT THURSDAY...

* WHAT...West winds 20 to 30 mph, mostly with gusts up to 45 mph. 
  However, a few gusts may reach 60 mph at times.

* WHERE...Cascade County below 5000ft and Judith Basin County and 
  Judith Gap.

* WHEN...Until Noon MDT Thursday.

* IMPACTS...High winds may move loose debris and unsecured items. 
  Travel could be difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

SC
680 
WWUS75 KTFX 310809
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
209 AM MDT Thu Aug 31 2023

MTZ302-303-308-312-313-310915-
/O.CAN.KTFX.HW.W.0021.000000T0000Z-230831T1800Z/
Northern High Plains-Eastern Glacier, Western Toole, and Central
Pondera-Southern High Plains-Cascade County below 5000ft-Judith
Basin County and Judith Gap-
Including the following locations: Browning, Heart Butte,
Dupuyer, Cut Bank, Ethridge, Santa Rita, Bynum, Choteau, Pendroy,
Great Falls, Raynesford, Geyser, Stanford, Windham, Benchland,
Hobson, Moccasin, Browning, Heart Butte, Dupuyer, Cut Bank,
Ethridge, Santa Rita, Bynum, Choteau, Pendroy, Great Falls,
Raynesford, Geyser, Stanford, Windham, Benchland, Hobson, and
Moccasin
209 AM MDT Thu Aug 31 2023

...HIGH WIND WARNING IS CANCELLED...

Strong winds with gusts to 60 mph are no longer expected. However, 
very windy conditions will continue this morning with occasional 
gusts of 40 to 50 mph before winds gradually decrease late this 
afternoon through this evening.

$$

Hoenisch

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this high wind warning went out at Aug 29, 10:57 AM MDT, 3 hours 16 minutes earlier.

Area forecast discussion, Aug 29, 10:57 AM MDT, 3 hours 16 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1057 AM MDT Tue Aug 29 2023

.SYNOPSIS...

A southerly flow developing across the Northern Rockies and
Montana today will bring very warm temperatures and breezy winds
this afternoon before a cold front associated with an incoming
Pacific low pressure system moves into the area this evening.
Showers and thunderstorms along with gusty winds are expected as
the front moves through the area tonight with cooler temperatures
but continued windy conditions on Wednesday.

&&

.UPDATE...

The morning update has been published. Not much has changed with
the primary concerns being fire weather over the northeast
portions of the CWA followed by the passage of strong Pacific cold
front and associated area of showers and thunderstorms this
evening into tonight. Showers and thunderstorms look to reach
western Beaverhead County late this afternoon and then move
through the remainder of the region this evening into the
overnight hours. Confidence for severe wind gusts with this
activity is increasing, especially over Beaverhead County were
there is now a 15% chance for 58 mph wind gusts or greater within
25 miles of any given location. There is a 10% chance or less for
other locations. It's important to note that there may not be a
lot of lightning or heavy rain with today's showers/storms and
wind gusts may outrun the cells themselves by quite a distance.
Pops and winds were adjusted per current trends; otherwise, the
remainder of the previous forecast is in good shape. Will take a
better look at winds over the plains and Rocky Mountain Front for
tomorrow and Thursday for potential high wind products. - RCG

&&

.AVIATION...
520 AM MDT Tue Aug 29 2023 (29/12Z TAF Period)

VFR conditions prevail through this afternoon beneath an increasing
southerly flow aloft with just some scattered mid level clouds.
Higher concentrations of wildfire smoke across NE MT may briefly
affect KHVR this morning with MVFR visibility. Southerly surface
winds increase at all terminals this afternoon through this evening
ahead of a Pacific cold front expected to cross the region this
evening and overnight. Strong wind gusts are possible with showers
and thunderstorms associated with the frontal passage along with a
period of lower ceilings and mountain obscurations. West winds
develop overnight behind the front and increase through the day on
Wednesday. Hoenisch

Refer to weather.gov/zlc for more detailed regional aviation weather
and hazard information.

&&

.FIRE WEATHER...

Critical fire weather conditions are expected to develop this
afternoon and evening across Hill and Blaine counties as
afternoon temperatures in the 90s and humidity as low as 15-20%
combine with increasing south to southeast winds with gusts as
high as 25-35 mph late this afternoon into this evening. Humidity
will remain low through this evening in these areas as winds
increase further ahead of the cold fronts arrival overnight. Wind
speeds are less across western portions of north-central and
central MT this afternoon but fire weather concerns remain
elevated as south winds increase to 10-15 mph with gusts to
around 20 mph. Additional hazards are possible this evening as
gusty and shifting winds move through the area with the cold front
and any associated showers and thunderstorms along with
lightning. Cooler temperatures and improved humidity are expected
Wednesday and Thursday but windy conditions persist through at
least Wednesday night. Hoenisch

&&

.PREV DISCUSSION...
/ISSUED 429 AM MDT Tue Aug 29 2023/

Satellite imagery early this morning shows a small vorticity
center still wandering aimlessly across north-central MT, embedded
within larger scale ridging downstream of an offshore upper low
moving toward the Pacific NW. A few isolated showers have
continued to circulate around the disturbance across central MT
overnight which should continue on a decreasing trend as the
disturbance begins to lift north today under increasing southerly
flow aloft ahead of the incoming Pacific low. The southerly flow
will provide some additional warming today, pushing afternoon
temperatures to around 90-95F for many lower elevation locations.
South to southeast winds at the surface increase this afternoon,
thanks to fairly deep atmospheric mixing with higher speeds/gusts
across eastern portions of north-central MT provided by a stronger
surface pressure gradient. See the fire weather discussion for
additional info on critical fire weather conditions today.

No significant changes with timing and anticipated impacts from the
upper low moving onshore later today and a Pacific cold front
sweeping east across the area this evening and overnight. Expect
stronger thunderstorms developing over ID and Western MT late this
afternoon to propagate east into western portions of N-central and
SW MT this evening. Threat for severe storms is mainly focused along
and west of the continental divide through early this evening.
Storms weaken as they continue east this evening but the warm/dry
airmass in place and will promote enhanced outflow from storms and
their associated cold pools through late this evening. Hi-resolution
model data gives a 70% probability of thunderstorm gusts greater
than 40 mph to locations along and west of I15 with a 10% risk of
gusts to around 60 mph.

The front should be east of the area by Wednesday morning with
cooler but windy conditions across the area Wednesday through
Wednesday night as the upper low center lifts out through NW MT into
southern AB. 35-45 mph wind gusts are expected (>90% chance) across
much of the area Wednesday with gusts in excess of 45 mph likely
(>60% chance) across western and southwest portions of north-central
MT. Strongest winds are still expected along the immediate east
slopes of the Rocky Mtn Front where there is a greater than 50%
probability of gusts exceeding 55mph as far east as Cut Bank.
Strongest winds in these areas will likely occur tonight during a
period of more favorable conditions for downslope wind enhancement.

Precipitation following tonights frontal passage will primarily be
orographically driven across NW MT into areas along the continental
divide while showers accompany the upper low across areas further
east, favoring northern locations better precipitation chances.
Some warming and drying follows to end the week Thursday and
Friday, but additional troughing lingers to the west with still a
large amount of uncertainty with the details of its eventual
progression inland later this weekend into early next week. Hoenisch

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  57  71  52  77 /  60  30  30  10
CTB  56  64  52  73 /  90  40  40  20
HLN  57  74  53  80 /  80  20  20   0
BZN  52  76  45  78 /  70  10  10   0
WYS  42  66  32  69 /  50  10   0   0
DLN  47  70  40  74 /  80   0   0   0
HVR  60  76  53  81 /  70  40  40  20
LWT  55  75  50  77 /  80  20  10  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 3 PM this afternoon to 1 AM MDT Wednesday
for Hill and Blaine Counties.

&&

http://www.weather.gov/greatfalls

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 2:46 AM MDTRed Flag WarningTFXBlaine, Hill, Phillips22 hr
Aug 29, 5:05 PM MDTSpecial Weather StatementTFXBeaverhead40 min
Aug 29, 5:22 PM MDTSpecial Weather StatementTFXLewis and Clark23 min
Aug 29, 5:47 PM MDTSpecial Weather StatementTFXBeaverhead43 min
Aug 29, 5:51 PM MDTSpecial Weather StatementTFXLewis and Clark39 min

Nearby

High Wind Warnings in Montana, 2023Every high wind warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.